Louisiana, 2009

Funnel Cloud in Louisiana, August 9, 2009

August 9, 2009 · NWS LIX · 1 event in 1 county or zone

Isolated strong thunderstorms occurred over the extreme coastal areas of southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong thunderstorms occurred over the extreme coastal areas of southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 9, 7:58 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 9, 7:58 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
858 AM CDT SUN AUG 9 2009

.UPDATE...
...SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS MORNING. A VERY MOIST AND TROPICAL AIR
MASS CONTINUES TO REMAIN IN PLACE WITH A PW OF 1.90
INCHES...ALTHOUGH SLIGHTLY DRIER AIR ABOVE 700 MILLIBARS THAN THE
PREVIOUS SOUNDING. A LIGHT SOUTHERLY FLOW WILL CONTINUE TO PULL
TROPICAL MOISTURE INTO THE REGION AGAIN TODAY.

&&

.PREV DISCUSSION... /ISSUED 433 AM CDT SUN AUG 9 2009/

SHORT TERM...
NOT A LOT OF CHANGE FROM YESTERDAY. THE ONLY DIFFERENCE WILL BE NO
UPPER LOW OVER THE AREA. THE CORRIDOR OF DEEPEST MOISTURE (PW
2.0+) WILL EXIST FROM THE SE GULF INTO THE CENTRAL GULF COAST
BETWEEN NEW ORLEANS AND PENSACOLA. THIS IS ALSO WHERE WE SHOULD
SEE THE BULK OF PRECIP BUT THAT IS NOT TO SAY NO OTHER LOCATIONS
WILL RECEIVE HEAVY RAINFALL AMOUNTS. PW VALUES ARE STILL STRONG
ALL THE WAY BACK TO BTR TODAY AND BACK BUILDING VECTORS WILL BEGIN
TO OPPOSE AND EQUAL THE FORWARD MOTION VECTORS BY NOON. THIS WILL
ESSENTIALLY MAKE SH/TS ACTIVITY LOOK LIKE IT IS SLOWING DOWN AND
EVENTUALLY STALL WHERE THEY ARE. THIS WILL CAUSE SOME LOCATIONS
TO RECEIVE ANOTHER ROUND OF VERY HEAVY RAINFALL. GROUNDS ARE
GETTING SATURATED AND ANOTHER DAY OR TWO OF THIS MAY BEGIN TO
HEIGHTEN THE FLOOD POTENTIAL FOR SOME LOCATIONS.

A GENERAL CONVERGENT AREA WILL ONCE AGAIN BE LOCATED OVER THE
AREA. ATTM IT IS OVER THE CENTRAL MISS GULF COAST. THIS AREA COULD
DRIFT AS FAR EAST AS PASCAGOULA OR AS FAR WEST AS NEW ORLEANS.
OBVIOUSLY THIS WILL BE THE AREA WHERE WE ARE EXPECTING THE
GREATEST QPF VALUES. FINAL STORM MOTION WILL SLOW FROM 18KT THIS
MORNING TO AROUND 5KT BY NOON THEN TO ALMOST NOTHING BY EARLY
EVENING. TAKING ALL THIS INTO ACCOUNT...THERE COULD BE ANOTHER
ROUND OF FLOODED ROADWAYS AND LOW LYING AREAS IN THE
AFOREMENTIONED AREAS.

I HAVE NO GOOD NEWS IF YOU ARE LOOKING FOR A LOT OF CHANGE IN THE
OVERALL PATTERN. ANOTHER WEAK EASTERLY WAVE MOVES THROUGH THE GULF
AGAIN ON TUE. RIGHT NOW THIS FEATURE IS INTERACTING WITH THE
SOUTHERN END OF A COLD CORE TROUGH IN THE ATLANTIC NEAR THE
BAHAMAS. THE WAVE WILL KEEP OUR AREA IN A DEEP TROPICAL AIR MASS
WHILE AT THE SAME TIME A WEAK COLD FRONT VISITS THE AREA AND
STALLS BY WED.

LONG TERM...
THE STALLING BOUNDARY COUPLED WITH DEEP MOISTURE SHOULD HELP KEEP
US IN A WET PATTERN BUT CAN PROBABLY TAPPER POPS BACK TO JUST
ABOVE NORMAL BY THAT TIME DUE TO SOME SLIGHTLY DRIER AIR INTRUDING
THE MID LEVELS. BY THE END OF THE WEEK...THE FCAST WILL HINGE
GREATLY ON WHAT THE TROUGH AXIS AND TROPICAL MOISTURE FEED DOES
AND GREATLY ON WHERE THEY ARE LOCATED. MODELS CONTINUE TO AGREE ON
AN UPPER LOW DEVELOPING AND CUTTING OFF FROM THE LONG WAVE TROUGH
AND SETTLE OVER DEEP SOUTH TEXAS. THIS WILL CAUSE UPPER SHEAR TO
WEAKEN DOWN STREAM OVER THE CENTRAL AND EAST GULF. WHY DOES THIS
CAUSE CONCERN? B/C THE DEEP MOISTURE AND OLD SFC TROUGH AXIS ARE
SUPPOSED TO BE LOCATED OVER THE NORTHERN GULF AND ANOTHER...BUT
THIS TIME...SIGNIFICANT EASTERLY WAVE WILL BEGIN TO ENTER THE
GULF. WE MAY NOT HAVE SEEN A LOT OF ACTIVITY SO FAR BUT IT IS
HURRICANE SEASON AND THIS SCENARIO BOTHERS ME BUT AM NOT CONFIDENT
ENOUGH AT THIS TIME TO CHANGE THE 6-7TH DAY OF THE FCAST.

 .AVIATION...
TROPICAL AIRMASS WILL LEAD TO ABOVE AVERAGE COVERAGE OF SHRA/TS
AGAIN TODAY. TIMING OF CONVECTION WILL BE A TOUGH CALL. BASED ON
YESTERDAYS REPORTED CONDITIONS DURING SHRA/TS...PERIODS OF MVFR ARE
LIKELY WITH A GOOD CHANCE OF BRIEF IFR AND LOCALIZED BRIEF VERY LOW
IFR CONDITIONS IN +TSRA LIKE WHAT OCCURRED AT KBTR YESTERDAY. WILL
LIMIT THE LOWER CONDITIONS IN THE 12Z TAFS TO 15-18Z FOR KMSY AND
KGPT...AND 18-21Z FOR KBTR AND KMCB...BUT THAT WILL LIKELY NEED TO
BE FINE TUNED LATER WITH RADAR TRENDS/DEVELOPMENT.

22/TD

MARINE...
THE PRESSURE PATTERN IS MORE OF A STRAIGHT FORWARD BERMUDA RIDGE
WITH SOUTHEAST WINDS 10 TO 15 KNOTS EARLY EXPECTED TO DROP OFF TO
AROUND 10 KNOTS BY THIS AFTERNOON BASED ON FORECAST PRESSURE
GRADIENT. HIGHER THAN AVERAGE THUNDERSTORM COVERAGE MAY RESULT IN
SUDDEN HIGHER GUSTS OF WIND. A LOBE OF HIGH PRESSURE WILL BREAK OFF
CLOSE TO OUR WATERS ON MONDAY AND PERSIST INTO TUESDAY RESULTING IN
MOSTLY LIGHT AND VARIABLE WINDS...EXCEPT NEAR THUNDERSTORMS WHERE
SUDDEN HIGHER WINDS/GUSTS AND LOCALLY HIGHER WAVES/SEAS ARE
POSSIBLE. YET ANOTHER MID SUMMER FRONT IS EXPECTED TO DROP INTO
INLAND SECTIONS OF THE GULF STATES MID TO LATE WEEK WHICH WILL
MAINTAIN A PREVAILING SOUTHWEST WIND LESS THAN 10 KNOTS WEDNESDAY
AND THURSDAY.

22/TD

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  91  72  92 /  20  60  20  50
BTR  74  92  75  93 /  20  60  20  50
MSY  76  90  77  91 /  30  60  30  60
GPT  76  90  78  91 /  30  60  30  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 9, 5:00 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT SUN AUG 9 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-101100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
600 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME OF THESE MAY
BECOME STRONG WITH WINDS UP TO 40 MPH AND OCCASIONAL LIGHTNING.
BUT THE MAIN FOCUS WILL BE ON THE HEAVY RAINFALL POTENTIAL THROUGH
EARLY EVENING.

MARINE...
THE ENVIRONMENT CONTINUES TO SUPPORT THE POSSIBILITY OF WATERSPOUT
ACTIVITY AND WIND SPEEDS UP TO 35 KNOTS ASSOCIATED WITH THE
STRONGEST ACTIVITY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH MUCH OF THE WEEK. AN ISOLATED STRONG OR SEVERE
THUNDERSTORM WILL BE POSSIBLE EACH DAY BUT THE MAIN FOCUS WILL
CONTINUE TO BE ON THE HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Plaquemines

When
August 9, 9:05 AM CST to 9:09 AM CST
Where
Plaquemines County, 3 mi S of Myrtle Grove
Reported by
Law Enforcement
Coordinates
29.587, -89.950

A funnel cloud was reported and observed by multiple sources.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195514.